Skip to main content
Log in

Transient and First Passage Time Distributions of First- and Second-order Multi-regime Markov Fluid Queues via ME-fication

Methodology and Computing in Applied Probability Aims and scope Submit manuscript


We propose a numerical method to obtain the transient and first passage time distributions of first- and second-order Multi-Regime Markov Fluid Queues (MRMFQ). The method relies on the observation that these transient measures can be computed via the stationary analysis of an auxiliary MRMFQ. This auxiliary MRMFQ is constructed from the original one, using sample path arguments, and has a larger cardinality stemming from the need to keep track of time. The conventional method to approximately model the deterministic time horizon is Erlangization. As an alternative, we propose the so-called ME-fication technique, in which a Concentrated Matrix Exponential (CME) distribution replaces the Erlang distribution for approximating deterministic time horizons. ME-fication results in much lower state-space dimensionalities for the auxiliary MRMFQ than would be with Erlangization. Numerical results are presented to validate the effectiveness of ME-fication along with the proposed numerical method.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Institutional subscriptions


  • Ahn S, Ramaswami V (2005) Efficient algorithms for transient analysis of stochastic fluid flow models. J Appl Probab 42(2):531–549

    Article  MathSciNet  Google Scholar 

  • Ahn S, Badescu AL, Ramaswami V (2007) Time dependent analysis of finite buffer fluid flows and risk models with a dividend barrier. Queueing Syst Theory Appl 55(4):207–222

    Article  MathSciNet  Google Scholar 

  • Akar N, Sohraby K (2004) Infinite- and finite-buffer Markov fluid queues: a unified analysis. J Appl Probab 41(2):557–569

    Article  MathSciNet  Google Scholar 

  • Aldous D, Shepp L (1987) The least variable phase type distribution is Erlang. Stoch Model 3:467–473

    MathSciNet  MATH  Google Scholar 

  • Anick D, Mitra D, Sondhi MM (1982) Stochastic theory of a data-handling system with multiple sources. The Bell System Technical Journal 61(8):1871–1894

    Article  MathSciNet  Google Scholar 

  • Asmussen S (1995) Stationary distributions for fluid flow models with or without Brownian noise. Communications in Statistics Stochastic Models 11 (1):21–49

    Article  MathSciNet  Google Scholar 

  • Asmussen S, Bladt M (1996) Renewal theory and queueing algorithms for matrix-exponential distributions. In: Alfa A, Chakravarthy S (eds) Matrix-analytic methods in stochastic models, Marcel Dekker, pp 313–341

  • Asmussen S, Avram F, Usabel M (2002) Erlangian approximations for finite-horizon ruin probabilities. Astin Bulletin 32(2):267–282

    Article  MathSciNet  Google Scholar 

  • Bean N, Nielsen BF (2010) Quasi-birth-and-death processes with rational arrival process components. Stoch Model 26:309–334

    Article  MathSciNet  Google Scholar 

  • Bladt M, Neuts MF (2003) Matrix-exponential distributions: calculus and interpretations via flows. Stoch Model 19(1):113–124

    Article  MathSciNet  Google Scholar 

  • Buchholz P, Telek M (2010) Stochastic Petri nets with matrix exponentially distributed firing times. Perform Eval 67:1373–1385

    Article  Google Scholar 

  • Buchholz P, Telek M (2012) Rational processes related to communicating Markov processes. J Appl Probab 49:40–59

    Article  MathSciNet  Google Scholar 

  • da Silva Soares A, Latouche G (2009) Fluid queues with level dependent evolution. Eur J Oper Res 196(3):1041–1048

    Article  MathSciNet  Google Scholar 

  • Fackrell MW (2003) Characterization of matrix-exponential distributions. PhD thesis, The University of Adelaide

  • Gerber H, Shiu E (1998) On the time value of ruin. North American Actuarial Journal 2(1):48–72

    Article  MathSciNet  Google Scholar 

  • He Q, Horváth G, Horváth I, Telek M (2019) Moment bounds of PH distributions with infinite or finite support based on the steepest increase property. Advances in Applied Probability (AAP) 51(1)

  • He QM, Zhang H (2007) On matrix exponential distributions. Adv Appl Probab 39(1):271–292

    Article  MathSciNet  Google Scholar 

  • Horváth G, Telek M (2017) Matrix-analytic solution of infinite, finite and level-dependent second-order fluid models. Queueing Systems 87 (3-4):325–343

    Article  MathSciNet  Google Scholar 

  • Horvath G, Van Houdt B (2012) A multi-layer fluid queue with boundary phase transitions and its application to the analysis of multi-type queues with general customer impatience. In: Proceedings - 2012 9th international conference on quantitative evaluation of systems, QEST 2012, pp 23–32.

  • Horváth I, Sáfár O, Telek M, Zámbó B (2016) Concentrated matrix exponential distributions. In: Fiems D, Paolieri M, Platis AN (eds) Computer performance engineering. Springer International Publishing, Cham, pp 18–31

  • Houdt BV, Blondia C (2005) Approximated transient queue length and waiting time distributions via steady state analysis. Stoch Model 21(2-3):725–744

    Article  MathSciNet  Google Scholar 

  • Kankaya HE, Akar N (2008) Solving multi-regime feedback fluid queues. Stoch Model 24:425–450

    Article  MathSciNet  Google Scholar 

  • Karandikar RL, Kulkarni VG (1995) Second-order fluid flow models: reflected Brownian motion in a random environment. Oper Res 43(1):77–88

    Article  Google Scholar 

  • Kulkarni VG (1997) Fluid models for single buffer systems. In: Dshalalow JH (ed) Frontiers in queuing: models and applications in science and engineering. CRC Press, pp 321–338

  • Le L, Aikat J, Jeffay K, Smith FD (2007) The effects of active queue management and explicit congestion notification on Web performance. IEEE/ACM Transactions On Networking 15(6):1217–1230

    Article  Google Scholar 

  • Mandjes M, Mitra D, Scheinhardt W (2003) Models of network access using feedback fluid queues. Queueing Syst Theory Appl 44(4):2989–3002

    Article  MathSciNet  Google Scholar 

  • Neuts MF (1981) Matrix-geometric solutions in stochastic models. Johns Hopkins University Press, Baltimore

    MATH  Google Scholar 

  • Ramaswami V, Viswanath NC (2014) Phase type distributions with finite support. Stoch Model 30(4):576–597

    Article  MathSciNet  Google Scholar 

  • Ramaswami V, Woolford DG, Stanford DA (2008a) The Erlangization method for Markovian fluid flows. Ann Oper Res 160(1):215–225

    Article  MathSciNet  Google Scholar 

  • Ramaswami V, Woolford DG, Stanford DA (2008b) The Erlangization method for Markovian fluid flows. Ann Oper Res 160(1):215–225

    Article  MathSciNet  Google Scholar 

  • Scheinhardt W, van Foreest N, Mandjes M (2005) Continuous feedback fluid queues. Oper Res Lett 33(6):551–559

    Article  MathSciNet  Google Scholar 

  • Sericola B (1998) Transient analysis of stochastic fluid models. Perform Eval 32(4):245–263

    Article  Google Scholar 

  • Tijms H (1994) Stochastic models: an algorithmic approach. Wiley series in probability and mathematical statistics. Wiley, New York

    Google Scholar 

  • Velthoven JV, Houdt BV, Blondia C (2007) Simultaneous transient analysis of QBD markov chains for all initial configurations using a level based recursion. In: Fourth international conference on the quantitative evaluation of systems (QEST 2007), pp 79–90

  • Yazici MA, Akar N (2013) The workload-dependent MAP/PH/1 queue with infinite/finite workload capacity. Perform Eval 70(12):1047–1058

    Article  Google Scholar 

  • Yazici MA, Akar N (2017) The finite/infinite horizon ruin problem with multi-threshold premiums: a Markov fluid queue approach. Ann Oper Res 252(1):85–99

    Article  MathSciNet  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Nail Akar.

Additional information

Publisher’s Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

This work is partially supported by the OTKA K-123914 grant.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Akar, N., Gursoy, O., Horvath, G. et al. Transient and First Passage Time Distributions of First- and Second-order Multi-regime Markov Fluid Queues via ME-fication. Methodol Comput Appl Probab 23, 1257–1283 (2021).

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


Mathematics Subject Classification (2010)